Alert archive / Utah / Flash Flood Warnings in 2022
Flash Flood Warning 75, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 16, 2022, 3:06 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2022, 3:06 PM MDT (21:06 UTC)
- Expired
- Aug 16, 2022, 6:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Kane County, UT, Washington County, UT
The radar
The Cedar City radar (KICX), 40 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 3:45 PM MDT | FLASH FLOOD | Zion Np, UT | FLASH FLOODING IN CLEAR CREEK, PINE CREEK, AND SPRY CANYON. WATERFALLS WERE VISIBLE FROM THE SCENIC DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.1 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 2816 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
104
WGUS55 KSLC 162106
FFWSLC
UTC025-053-170015-
/O.NEW.KSLC.FF.W.0075.220816T2106Z-220817T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
306 PM MDT Tue Aug 16 2022
The National Weather Service in Salt Lake City has issued a
* Flash Flood Warning for...
Western Kane County in southern Utah...
Eastern Washington County in southwestern Utah...
* Until 615 PM MDT.
* At 306 PM MDT, Zion National Park rangers report flash flooding
occurring that is visible from the Scenic Drive. Doppler radar
indicates thunderstorms producing heavy rain across the warned
area. Between 0.5 and 1 inch of rain has fallen. Flash flooding is
already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Trained spotters reported.
IMPACT...Life threatening flash flooding of creeks, rivers,
slot canyons, and streams.
* Some locations that will experience flash flooding include...
Zion National Park, Springdale, North Fork of the Virgin River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3719 11298 3731 11302 3732 11290 3720 11290
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MT2 follow-up statements
969
WGUS75 KSLC 162248
FFSSLC
Flash Flood Statement
National Weather Service Salt Lake City UT
448 PM MDT Tue Aug 16 2022
UTC025-053-170015-
/O.CON.KSLC.FF.W.0075.000000T0000Z-220817T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
448 PM MDT Tue Aug 16 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT THIS
EVENING FOR WESTERN KANE AND EASTERN WASHINGTON COUNTIES...
At 448 PM MDT, Zion National Park rangers report flash flooding
occurring in Clear Creek, Pine Creek, and Spry Canyon. Doppler radar
indicates thunderstorms that have produced heavy rain across the
warned area. Between 0.75 and 1.25 inch of rain has fallen. Flash
flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Trained spotters reported.
IMPACT...Life threatening flash flooding of creeks, rivers, slot
canyons, and streams.
Some locations that will experience flash flooding include...
Clear Creek, Pine Creek, and Spry Canyon in Zion National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3719 11298 3731 11302 3732 11290 3720 11290
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
MT530 WGUS75 KSLC 170012 FFSSLC Flash Flood Statement National Weather Service Salt Lake City UT 612 PM MDT Tue Aug 16 2022 UTC025-053-170022- /O.EXP.KSLC.FF.W.0075.000000T0000Z-220817T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kane UT-Washington UT- 612 PM MDT Tue Aug 16 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT THIS EVENING FOR WESTERN KANE AND EASTERN WASHINGTON COUNTIES... The heavy rain has ended. While some creeks, streams, and slot canyons within Zion National Park will continue to see enhanced flows for the next 1 to 2 hours, additional flooding is no longer expected. Please continue to heed remaining closures. LAT...LON 3719 11298 3731 11302 3732 11290 3720 11290 $$ LC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 4:09 AM MDT, 10 hours 57 minutes earlier.
Area forecast discussion, Aug 16, 4:09 AM MDT, 10 hours 57 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 409 AM MDT Tue Aug 16 2022 .SYNOPSIS...Deep moisture will remain over southern Utah through at least Saturday, resulting in a daily threat of showers and thunderstorms capable of producing heavy rainfall. Northern Utah will see a continued drying and warming trend through midweek, with the potential for moisture and associated shower and thunderstorm activity to return by Thursday. && .SHORT TERM (Through 12Z/6AM Thursday)...A diffuse ridge of high pressure remains on track to build across the Great Basin and Northern Rockies through the period, occasionally centered over southern Idaho and northern Utah. Dry northeasterly flow will be in place across northern Utah as a result, maintaining the warming and drying trend here that commenced on Monday. High temperatures appear to be once again topping out between the NBM 90th and 99th percentiles (similar to what occurred during early last week's warm & dry stretch), which will mean mid to upper 90s for much of the Wasatch Front and northern valleys -- or just below daily record values. The probability of reaching 100F in SLC today and Wednesday is minuscule (less than 10%) but not entirely out of reach. Farther south, monsoonal moisture will continue to be in place through the period, although the moisture will become less anomalous as PWATs fall to around 125% of normal for mid-August. This is still enough moisture to support a heavy rainfall and associated flash flood risk, however. Today, CAMs suggest light and spotty morning showers will give way to convective initiation over high terrain areas of Kane, Garfield, Iron and Washington counties. HREF neighborhood probabilities of 1" of QPF in 3 hrs is maximized during the late afternoon from generally Panguitch to Kanab, where these probabilities top out around 50%. The 30% probability contour stretches east to Page, AZ and west to include Zion. Unsurprisingly, this is also where QPF probabilities of exceedance are maximized and where the flash flood threat is highest. Given the flash flood risk is more isolated today, opted not to issue a Flood Watch. Despite this, it's important to remember that the flash flood risk will still be present, especially across normally dry washes, slot canyons and slickrock areas. Above-mentioned activity will gradually diminish with the loss of daytime heating this evening. Another round of showers and thunderstorms is once again expected Wednesday afternoon and evening, with QPF probabilities maximized over high terrain areas of western Kane, Garfield and Wayne counties as well as over Piute and eastern Beaver and Iron counties, or slightly north and east of today's areas of highest probability. While heavy rain potential is highest here, flash flood risk will not be limited to just these areas, so folks should once again be aware of a heightened flash flood risk in vulnerable locations. Both days, storms will tend to propagate slowly towards the west and southwest, except in the presence of cold pool collisions. .LONG TERM (After 12Z/6AM Thursday)...The extended forecast period will remain to be a mostly active period of monsoonal conditions, although less so than the days before it. Temperatures look to be mostly mild over the extended but a period of drying in northern UT on Thursday could allow areas near KSLC to peak in the upper 90s. Guidance over the last couple of days has slowly been increasing the forecasted high towards 100F which if that occurred, would break the record for number of 100+ days in a year! The expected ongoing precipitation through much of the extended will keep the potential for isolated flash flooding across slot canyons, National Parks and recent burn scars located in southern Utah. Model guidance is consistent in a high pressure ridge to sit over the region and supply moisture to the CWA. PWAT's are lesser in value than the last week but still see values of .5-1" which will still be sufficient for continuous storm development. As the ridge overhead has positioned itself more to the southwest than the days before it we expect flow aloft to setup more zonal to even northwesterly over the northern part of Utah on Thursday. This will likely bring dryer conditions up north while available moisture and storm development continues in the S/SE corridor of the CWA. However, the timing of a developing trough system off the coast of CA could amplify this ridge late Thursday and into Friday, allowing for moisture to make its way back north. This combined with better dynamics with a passing closed low pressure system could bring back more widespread precip to the CWA late Thursday and through Saturday. Model guidance is growing on a developing trough in the NW Pacific to develop and switch winds aloft to N/NW, thus pushing moisture out of the CWA and bringing a drying trend on Sunday and into the beginning of the following work week. There is still a fair bit of uncertainty in the development of the trough among ensemble members and deterministic models. Guidance is seemingly split on the arrival and direction the trough will follow as a grazing system could bring back moisture and widespread precip to the CWA. While the guidance in the past few days have kept it mostly well to our north which would promote a much dryer trend for the beginning of the next work week. && .AVIATION...KSLC...VFR conditions are expected through the TAF period at KSLC. Morning southerly winds switch to northerly by 18z and could be slightly breezy at times with gusts off the lake near 20 knots. Dry conditions look to persist through the day and a wind shift back to the south overnight. .REST OF UTAH AND SOUTHWEST WYOMING...Spotty showers and thunderstorms across the southern half of the CWA could lead to isolated periods of IFR in heavy rain but other otherwise can expect VFR conditions at most terminals. Northern terminals should expect mostly diurnal wind patterns through the TAF package while down south could see gusty or erratic winds with passing/overhead showers and storms. && .FIRE WEATHER...A ridge of high pressure remains on track to form over southern Idaho and northern Utah today through Thursday. This will continue the warming and drying trend that began on Monday across this area into midweek. Meanwhile, across southern Utah, higher than normal amounts of moisture will remain in place, continuing the risk for daily shower and thunderstorm activity and the potential for widespread wetting rains. By Thursday and especially Friday, moisture will return northward across the state, expanding the shower and thunderstorm chances into the north while bringing a return to higher humidity across the north as well. This moist and unsettled pattern is then expected to remain in place through Saturday. From Sunday into early next week, the forecast becomes less certain as two forecast scenarios begin to emerge. One scenario suggests an area of low pressure will settle into the Great Basin, maintaining shower and thunderstorm chances into early next week. The alternate scenario suggests drier westerly flow will take hold Sunday into early next week. At this time, the drier scenario is only slightly favored, with both scenarios still in play. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && ADeSmet/Selbig For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 3:07 PM MDT | Special Weather Statement | SLC | Kane | 23 min |
| Aug 16, 3:38 PM MDT | Areal Flood Advisory | SLC | Iron | 3 hr |
| Aug 16, 4:48 PM MDT | Special Weather Statement | SLC | Kane | 27 min |
Nearby
Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.